EMS or PPID?

Practical Horseman - - The Ride Of Your Life -

Equine pi­tu­itary pars in­ter­me­dia dys­func­tion is an­other en­docrine dis­ease, pre­vi­ously known as Cush­ing’s dis­ease. Like EMS, PPID can lead to lamini­tis. The dis­ease also raises in­sulin lev­els, which can make equine metabolic syn­drome worse.

“PPID is seen in mid­dle-aged horses as well as the aged horse,” says Dr. Ni­cholas Frank. “Now we rec­og­nize horses with EMS of­ten de­velop PPID. So it’s a ques­tion of find­ing out if there is one en­docrine dis­or­der or two en­docrine dis­or­ders in the same horse. De­tect­ing the PPID is im­por­tant be­cause we can treat that and take that fac­tor back out of the pic­ture.”

Dr. Frank rec­om­mends closely watch­ing any horse or pony over the age of 10 for signs of PPID, whether or not he is pre­dis­posed to EMS. Th­ese are:

■ Weight loss that can’t be ex­plained by a change in diet or ex­er­cise. PPID causes the horse to burn more calories and be­come harder to keep weight on.

■ Loss of topline. PPID causes mus­cle wast­ing that of­ten be­gins with mus­cles along the back de­creas­ing in mass.

■ Any sort of hair-coat change, how­ever sub­tle. Of­ten this is the horse shed­ding out more slowly than oth­ers in the barn or shed­ding out in patches.

Horses with EMS can of­ten de­velop PPID, an­other en­docrine dis­ease pre­vi­ously known as Cush­ing’s dis­ease. Char­ac­ter­ized by a loss of topline and mus­cle mass, as well as coat changes and weight loss, PPID of­ten af­fects older equines.

Newspapers in English

Newspapers from USA

© PressReader. All rights reserved.